Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 166, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2015, 4:50 PM EDT for Dauphin County, Lancaster County, Lebanon County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2015, 4:50 PM EDT (20:50 UTC)
- Expired
- Aug 24, 2015, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Dauphin County, PA, Lancaster County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 145 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS51 KCTP 242050 SVRCTP PAC043-071-075-242130- /O.NEW.KCTP.SV.W.0166.150824T2050Z-150824T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 450 PM EDT MON AUG 24 2015 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTHEASTERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA... NORTHWESTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA... * UNTIL 530 PM EDT * AT 449 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HUMMELSTOWN...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CORNWALL...EAST PETERSBURG...ELIZABETHTOWN...HERSHEY... HUMMELSTOWN...MANHEIM...MIDDLETOWN...MOUNT JOY...CAMPBELLTOWN... LAWN...MOUNT GRETNA HEIGHTS...RHEEMS...MOUNT GRETNA...PENRYN... ELIZABETHTOWN COLLEGE AND PENN STATE COLLEGE OF MEDICINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING AUTOMOBILES INTO A GARAGE. && LAT...LON 4018 7674 4027 7672 4030 7634 4008 7635 TIME...MOT...LOC 2049Z 274DEG 13KT 4023 7667 $$ EVANEGO
1 follow-up statement
986
WWUS51 KCTP 242115
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 PM EDT MON AUG 24 2015
PAC043-242124-
/O.CAN.KCTP.SV.W.0166.000000T0000Z-150824T2130Z/
DAUPHIN PA-
515 PM EDT MON AUG 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAUPHIN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4015 7658 4019 7658 4020 7657 4025 7657
4030 7634 4008 7635
TIME...MOT...LOC 2114Z 274DEG 13KT 4022 7655
$$
PAC071-075-242130-
/O.CON.KCTP.SV.W.0166.000000T0000Z-150824T2130Z/
LEBANON PA-LANCASTER PA-
515 PM EDT MON AUG 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTH CENTRAL LEBANON AND NORTHWESTERN LANCASTER COUNTIES...
AT 514 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER LAWN...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
CORNWALL...EAST PETERSBURG...ELIZABETHTOWN...MANHEIM...MOUNT JOY...
LAWN...MOUNT GRETNA HEIGHTS...QUENTIN...SALUNGA-LANDISVILLE...MOUNT
GRETNA AND PENRYN.
LAT...LON 4015 7658 4019 7658 4020 7657 4025 7657
4030 7634 4008 7635
TIME...MOT...LOC 2114Z 274DEG 13KT 4022 7655
$$
EVANEGOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:11 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 24, 4:11 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 PM EDT MON AUG 24 2015 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION THROUGH THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO EASTERN AREAS. A RELATIVELY DEEP UPPER TROUGH WILL DOMINATE THE PATTERN OVER PENNSYLVANIA FOR THE REMAINDER OF THE WEEK...BRINGING MAINLY DRY AND COMFORTABLE WEATHER TO CENTRAL PENNSYLVANIA. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SCATTERED SHOWERS AND THUNDERSTORMS FINALLY DEVELOPING AT MID AFTERNOON AHEAD OF SFC COLD FRONT PUSHING OUT OF THE CENTRAL MOUNTAINS. NOT ANTICIPATING ANYTHING TO APPROACH SEVERE LEVELS GIVEN MARGINAL CAPE AND SHEAR...BUT A FEW LUCKY AREAS WILL GET SOME RAINFALL FROM THESE AS CAPES DO MAX OUT A BIT ABOVE 1000 J/KG ACROSS MY SOUTHEAST BEFORE WE SETTLE RIGHT BACK INTO A MAINLY DRY PATTERN FOR MOST OF THIS WEEK. VIS IMAGERY SHOWS JUST HOW DIFFUSE THE COLD FRONT IS...AS CLOUD FEATURES EXTENDING SOUTHWARD FROM THE ENDLESS MOUNTAIN REGION OF NEW YORK STATE ARE FRACTURED AND GREATLY LACKING IN ANY VERTICAL EXTENT. POST FRONTAL CUMULUS ACROSS THE WEST CENTRAL AND NORTHWEST MOUNTAINS ARE SHALLOW AND ENTRAINED WITH MUCH DRIER AIR...SO POPS ESSENTIALLY FALL OFF TO ZERO THERE THIS AFTERNOON/EVENING. FOR TONIGHT...FRONT SHIFTS EAST AND ACTIVITY WINDS DOWN AS THE UPPER WAVE PASSES AND WE LOSE THE DAY/S INSULATION. LOW PWAT AIR MASS WORKING INTO CENTRAL PA SHOULD BRING MAINLY CLEAR SKIES OVERNIGHT TO MUCH OF THE AREA. EXCEPTION MAY BE WARREN COUNTY...WHERE INCREASINGLY COOL AIR ALOFT FLOWING OVR LK ERIE COULD PRODUCE SOME LAKE EFFECT CLOUDINESS/SCT SHOWERS TOWARD DAWN TUESDAY. HAVE RETAINED A SLGHT CHC NW PA. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... LITTLE CHANGE TO PREVIOUS FORECAST HERE...WITH ONLY THE NW MTNS REMAINING SUSCEPTIBLE TO A FEW LAKE EFFECT -SHRA THRU TUESDAY AFTERNOON...AS CHILLY AIR FLOWS ACROSS LK ERIE. GEFS 8H TEMP ANOMALIES ARE 1-2 SD BLW CLIMO. WHILE THE NW MTNS WILL BE DEALING WITH MCLDY SKIES TUESDAY...DOWNSLOPING FLOW SHOULD YIELD A SUNNY TUESDAY ACROSS THE SE COUNTIES. ENS MEAN 8H TEMPS BTWN 8C- 12C SHOULD TRANSLATE TO MAX TEMPS FROM THE U60S ACROSS THE ALLEGHENY MTNS...TO NR 80F ACROSS THE LOWER SUSQ VALLEY. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... ALL MED RANGE GUIDANCE CONTINUES TO INDICATE MID-LATE WEEK WX WILL BE DOMINATED BY LINGERING UPPER TROUGH OVR THE NORTHEAST CONUS. THIS PATTERN WILL BRING A COOL/DRY STRETCH OF WX WED-FRI. WILL MAINTAIN THE CHC OF A FEW PM SHOWERS ACROSS THE NW MTNS WED-THU...RESULTING FROM COOL POOL ALOFT CENTERED JUST NORTH OF PA. ANY RAINFALL AMTS SHOULD BE NEGLIGIBLE. MODERATING TEMPS AND CONTINUED DRY WX EXPECTED SAT...AS UPPER LOW OVR SE CANADA LIFTS OUT AND SFC HIGH BUILDS EAST ACROSS THE REGION. WARM UP SHOULD CONTINUE INTO SUNDAY...AS SFC HIGH SLIPS OFF THE EAST COAST AND RETURN SW FLOW DEVELOPS. GEFS/ECENS BOTH INDICATE A WEAK SHORTWAVE WILL BE APPROACHING THE AREA FROM THE MIDWEST SUNDAY...SO HAVE CONTINUED INTRODUCED THE CHC OF PM SHOWERS THAT DAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... WEAK COLD FRONT MOVING THROUGH CNTRL PA THIS AFTERNOON AND EARLY EVENING. SOME DESTABILIZATION WAS OCCURRING THIS MORNING WITH BEST CHANCE FOR ANY TSRA TO BE IN THE KMDT-KLNS AREA THIS AFTERNOON INTO EARLY EVENING. OTHERWISE...GENERALLY VFR IS EXPECTED ACROSS THE REST OF THE AREA THIS AFTERNOON AND TONIGHT WITH SCT-BKN CU CEILINGS DISSIPATING TO SCT CIRRUS...IF THAT. BOUNDARY LAYER WINDS BEHIND THE FRONT STAY UP A BIT TO MAKE FOG FORECASTING LOW CONFIDENCE RIGHT NOW...BUT WILL HAVE TO MONITOR CLOSELY FOR SOME MVFR LATE. COOL UPPER LOW DROPS INTO THE AREA THROUGH MID WEEK WITH MAINLY DAYTIME VFR CIGS AS A RESULT OF BROKEN CU FIELDS. OUTLOOK... TUE-THU...NO SIG WX EXPECTED. FRI-SAT...NO SIG WX EXPECTED. PERHAPS A FEW SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR/TYBURSKI SHORT TERM...DEVOIR LONG TERM...FITZGERALD/CERU AVIATION...DEVOIR/RXR
Hazardous weather outlook, Aug 24, 11:09 AM EDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA ISSUED BY NATIONAL WEATHER SERVICE BINGHAMTON NY 1109 AM EDT MON AUG 24 2015 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-251515- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1109 AM EDT MON AUG 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 24, 4:38 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT MON AUG 24 2015
PAZ057-059-066-242115-
DAUPHIN PA-LANCASTER PA-LEBANON PA-
438 PM EDT MON AUG 24 2015
...A STRONG THUNDERSTORM WILL AFFECT LEBANON...DAUPHIN...AND
LANCASTER COUNTIES UNTIL 515 PM EDT...
AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HUMMELSTOWN...MOVING EAST AT 25 MPH.
40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LEBANON...SOUTHEASTERN DAUPHIN AND NORTHWESTERN LANCASTER COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...AVON HEIGHTS...MOUNT GRETNA...
PENRYN...THREE MILE ISLAND AND ELIZABETHTOWN COLLEGE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4013 7674 4017 7675 4020 7680 4032 7680
4036 7633 4009 7634
TIME...MOT...LOC 2037Z 271DEG 22KT 4024 7671
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:38 PM EDT | Special Weather Statement | CTP | Lebanon | 37 min |
| Aug 24, 4:56 PM EDT | Special Weather Statement | CTP | York | 34 min |
| Aug 24, 5:33 PM EDT | Special Weather Statement | CTP | York | 27 min |
| Aug 24, 5:35 PM EDT | Special Weather Statement | CTP | Schuylkill | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.